Winter Weather, Hancock
- When
- December 16, 9:00 AM CST to 10:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Low pressure developing in the central Rockies brought southerly winds and increasing moisture into the region on December 16, 2008. This warmer air riding atop arctic air entrenched across the area produced about a 12 hour period of light to moderate snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure developing in the central Rockies brought southerly winds and increasing moisture into the region on December 16, 2008. This warmer air riding atop arctic air entrenched across the area produced about a 12 hour period of light to moderate snow. The snow was quite fluffy but winds were light with little if any blowing or drifting reported. Snow accumulations of 3 to 5 inches were common with isolated amounts near 6 inches in northwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 16, 3:39 AM CST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 AM CST TUE DEC 16 2008
.SYNOPSIS...
SURFACE RIDGE SITTING OVER THE FORECAST AREA KEEPING WINDS CALM
THIS MORNING. CIRRUS AND MID CLOUDS STREAMING OVER US FROM THE
SOUTHWEST HAVE PRETTY MUCH HALTED THE TEMPERATURES FROM DROPPING
OFF...WITH MOST TEMPERATURES HAVING HELD NEARLY STEADY FOR THE
LAST COUPLE HOURS. AS IF IT WAS NOT COLD ENOUGH ALREADY...IF WE
WERE CLEAR TEMPERATURES WOULD BE DOWN AROUND OUR DEWPOINT VALUES
BY NOW...ZERO TO MINUS 10. LIGHT WINDS ARE KEEPING WIND CHILL
VALUES FROM BEING A PROBLEM THIS MORNING. UPSTREAM...AM WATCHING A
VERY NICE SATELLITE ENHANCEMENT ON THE IR CHANNEL...EXTENDING FROM
WESTERN KANSAS NORTHEAST INTO SOUTHEAST NEBRASKA...WHICH IS
EXTENDING ALONG THE 850MB BAROCLINIC ZONE ACROSS THE MIDWEST. THIS
ENHANCEMENT SEEMS TO MARK THE NORTHERN EDGE OF THE CURRENT
SIGNIFICANT SNOW AREA AS DEPICTED ON REGIONAL RADARS. THERE IS
ANOTHER ENHANCEMENT EXTENDING FROM SOUTHWEST MISSOURI NORTHEAST
INTO ILLINOIS AND INDIANA. WITH THIS ENHANCEMENT THERE ARE A LOT
OF ECHOES SHOWING ON REGIONAL RADARS...BUT NOTHING SEEMS TO BE
HITTING THE GROUND YET ACROSS MUCH OF MISSOURI AND DEFINITELY NOT
OVER ILLINOIS OR INDIANA. ..LE..
&&
.SHORT TERM...TODAY AND TONIGHT...
THE MAIN STORY WILL BE THE SNOW AS IT MOVES ACROSS THE AREA TODAY
AND TONIGHT...HOW MUCH...AND WHEN AND WHERE. THE SNOW CURRENTLY
UNDERWAY ACROSS KANSAS IS BEING HANDLED RELATIVELY WELL BY THE
MODELS...WITH AREAS THAT ARE ACTUALLY SNOWING WITHIN THE AREA OF
BEST MOISTURE...AND LIFT IS ONGOING. WHAT WE ARE SEEING EXTENDING
TOWARDS OUR CWA IS THE SATURATION PROCESS WORKING ON OUR COLUMN.
TODAY A VERY NICE MID LEVEL WAVE OF MOISTURE...ISENTROPIC LIFT...
AND FRONTOGENESIS SWEEPS ACROSS THE AREA FROM SOUTHWEST TO
NORTHEAST. MAIN CONCERN IS FOR MOISTURE AVAILABILITY. LOW LEVEL
EAST FLOW TENDS TO INHIBIT SATURATION NORMALLY...BUT WE WILL
ACTUALLY BE ADVECTING IN HIGHER DEWPOINTS FROM THE EAST TODAY...SO
THIS CONCERN IS DIMINISHED. MID LEVEL MOISTURE COMING IN FROM THE
SOUTH ALSO APPEARS TO BE ON TRACK...WITH THE GULF WIDE OPEN.
ISENTROPIC LIFT IS WORKING WITH SPECIFIC HUMIDITY VALUES OF 2 TO
3.5 G/KG OVER A TIME PERIOD OF ABOUT 12 HOURS. FRONTOGENESIS SEEMS
TO SPREAD NORTHEAST AND EXPAND THROUGH ABOUT 00Z...AND THEN WANE
ONLY TO HAVE ANOTHER BAND ROLL THROUGH LATER IN THE EVENING. FROM
TEMPERATURE PROFILES...OUR HIGHEST SNOW TO LIQUID RATIOS SHOULD BE
ACROSS THE NORTH...AND BE AROUND 16 TO 18 TO 1 FOR A PERIOD THIS
AFTERNOON. TOWARDS THE SOUTHEAST...THESE RATIOS WILL BE DOWN
AROUND 12 TO 14 TO 1 MOST OF THE EVENT. GIVEN THESE
FACTORS...EXPECT THE HEAVIEST SNOW BAND TO EXTEND APPROXIMATELY
FROM FAIRFIELD IOWA...THROUGH THE QUAD CITIES...TO STERLING
ILLINOIS WITH A BAND OF 3 TO 5 INCHES OF SNOW. UP TO 6 IS POSSIBLE
IF THE BEST MOISTURE CAN BE DRAGGED JUST A LITTLE FARTHER NORTH.
ON THE NORTH SIDE...THE 3 TO 5 INCHES STILL LOOK GOOD WITH THE
HIGHER RATIOS KEEPING AMOUNTS HIGH. TO THE SOUTHEAST THOUGH WE
SHOULD BE DOWN IN THE 2 TO 4 RANGE. TEMPERATURES TODAY DO NOT
RISE VERY HIGH...WITH MAX TEMPS ONLY IN THE TEENS TO NEAR 20.
CLOUDS LINGERING ON THE BACK SIDE OF THIS SYSTEM SHOULD KEEP ALL
BUT THE FAR WEST FROM DROPPING OFF...SO HAVE A FAIRLY LARGE MIN
TEMPERATURE RANGE ACROSS THE REGION TONIGHT. ..LE..
.LONG TERM...WEDNESDAY THROUGH MONDAY...
FOCUS IS ON POTENTIAL MAJOR WINTER STORM THU AND THU NIGHT. ECMWF
AND GFS CONTINUED A TREND TOWARD A SIMILAR SOLUTION IN TIMING AND
TRACK OF THE SURFACE LOW ASSOCIATED WITH A STRONG MID LEVEL
SHORTWAVE THAT EJECTS OUT OF THE UPPER TROUGH OFF THE WEST COAST
INTO THE CENTRAL PLAINS. THE MOST NOTABLE TREND IN THE 00Z RUN WAS
GFS SLOWING SOME AND SHIFTING TO THE MORE CONSISTENT SOUTHERLY ECMWF
SURFACE LOW TRACK. THE MAIN CHANGE IN THE ECMWF FROM 12Z WAS
SLIGHTLY FASTER TIMING AND ALSO A BIT FURTHER SOUTH WITH THE SURFACE
LOW TRACK. WILL FOLLOW BLEND OF GFS AND ECMWF...WHICH TRACKS THE
SURFACE LOW FROM NW KS THU EVENING...EAST ACROSS FAR NORTHERN MO THU
NIGHT...TO N CENTRAL IL FRI MORNING. HOWEVER...AS MENTIONED IN
PREVIOUS DISCUSSIONS...DO NOT THINK THESE MODELS HAVE GOOD HANDLE ON
SURFACE TEMPERATURES...WHICH ARE CRITICAL FOR PRECIPITATION TYPE.
HAVE TRENDED THESE CLOSER TO THE NAM...WHICH HAS HAD A BETTER HANDLE
ON THE ARCTIC AIR RECENTLY...MAKING ADJUSTMENTS TO FIT WITH THE
SLOWER TIMING OF THE GFS/ECMWF.
UNSEASONABLY HIGH MOISTURE FEEDING INTO THE SYSTEM IS INDICATED BY
ALL OPERATIONAL MODELS WITH GULF WIDE OPEN THU. 60 TO 70 KT SWRLY
JET AT H8 IS SHOWN TO FEED DEWPOINTS EXCEEDING 5 DEG C...AND
APPROACHING 10 DEG C...NORTH INTO MO AND W CENTRAL IL BY THU EVENING
WITH PW VALUES APPROACHING 1 INCH ALONG THE IA/MO BORDER BY THU
NIGHT. WITH THIS HIGH MOISTURE AVAILABILITY...THIS SYSTEM LOOKS TO
HAVE THE POTENTIAL FOR HEAVY SNOW AMOUNTS IMPACTING THE NORTHERN
CWFA AND POSSIBILITY FOR HEAVY ICE ACCUMULATIONS ACROSS THE SOUTH. A
WINTER STORM WATCH WILL LIKELY BE NEEDED FOR THIS EVENT WITHIN THE
NEXT COUPLE DAYS...UNLESS LARGE UNEXPECTED CHANGES OCCUR IN LATER
MODEL RUNS THAT IMPACT THE PATH OF THE LOW.
ON THU...WITH THE SLOWER TIMING AND COLDER DRIER AIR HOLDING IN
PLACE IN THE NORTHEAST...HAVE DELAYED ONSET OF SNOW TO AFTERNOON
PERIODS THERE. BASED ON COLDER NAM MODEL SOUNDINGS...KEPT ONSET AS
SNOW EXCEPT FOR FAR SOUTH...WHERE IT SHOULD BEGIN AS A MIX THU
MORNING. AS STRONG JET OVERRIDES THE ARCTIC
AIRMASS...PRECIPITATION SHOULD CHANGE TO A MIX OF FREEZING RAIN
AND SLEET BY EVENING ACROSS THE CENTRAL AND SOUTH...WHILE THE FAR
NORTH STAYS MAINLY SNOW. HAVE GONE CLOSE TO HPC QPF VALUES IN 1 TO
1.5 INCH RANGE OVER THE AREA FOR THE EVENT...WHICH MAY NOT BE HIGH
ENOUGH. CURRENT INDICATIONS SUGGEST ICE ACCUMULATIONS WELL INTO
QUARTER TO HALF INCH RANGE POSSIBLE ACROSS THE SOUTH...WHILE WELL
NORTH OF I-80 COULD SEE SNOW AMOUNTS WELL OVER 8 INCHES.
HOWEVER...TOO MUCH UNCERTAINTY AT THIS TIME WITH TEMPERATURE
FIELDS AND TIMING/PATH OF SURFACE LOW FOR SPECIFICS. A FURTHER
NORTH TRACK WITH THERMAL FIELDS AS SUGGESTED BY THE GFS...FOR
EXAMPLE...WOULD RESULT IN WIDESPREAD MODERATE RAIN EVENT WITH ICE
AND SNOW ACCUMULATIONS PUSHED WELL NORTH.
FEW CHANGES MADE FRI AND BEYOND. DID EXTENDED THE SNOW CHANCES INTO
FRI BASED ON SLOWER TIMING. OTHERWISE...VERY ACTIVE WINTER PATTERN
CONTINUES WITH NEXT SNOW CHANCES SAT NIGHT...THEN AGAIN TOWARD
TUE...FOLLOWING TREND OF SYSTEMS IMPACTING THE AREA EVERY 2 TO 3
DAYS.
..SHEETS..
&&
.AVIATION...
THOUGH WE ARE STARTING OUT VFR...EXPECT CONDITIONS TO RAPIDLY
DETERIORATE AFTER 12Z THIS MORNING...WITH MVFR CIGS AND VSBYS
SPREADING IN QUICKLY FROM THE SOUTHWEST THROUGH 18Z. FROM 18Z TO
00Z THERE WILL BE A PERIOD OF IFR CIGS AND VSBYS IN SNOW...THOUGH
LIKELY ONLY ABOUT 4 HOURS LONG AND AGAIN MOVING FROM SOUTHWEST TO
NORTHEAST. IT WILL LAST LONGER AT KBRL AND KMLI THAN AT KCID AND
KDBQ. CONDITIONS WILL BEGIN IMPROVING AGAIN AFTER 00Z FOR
KBRL...AND AFTER 03Z FOR THE REMAINING SITES. WE SHOULD ONCE AGAIN
BECOME VFR AFTER 06Z TONIGHT. WINDS WILL GENERALLY BE 15KTS OR
LESS...THOUGH THEY WILL START OUT OF THE EAST...AND THEN SLOWLY
TURN AROUND TO THE WEST BY THE END OF THE TAF PERIOD. ..LE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR CLARK-SCOTLAND.
&&
LE/SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CST TUE DEC 16 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171045- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 441 AM CST TUE DEC 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL BRING SNOW TO THE REGION...BEGINNING LATE IN THE MORNING AND EXTENDING INTO TONIGHT. WIDESPREAD ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED...WITH LOCALIZED AMOUNTS AROUND 6 INCHES POSSIBLE. A WINTER WEATHER ADVISORY HAS BEEN ISSUED. KEEP UPDATED ON THE LATEST STATEMENTS AND ADVISORIES FOR THIS EVENT. A FLOOD WARNING REMAINS IN EFFECT FOR THE ROCK RIVER NEAR JOSLIN DUE TO ICE JAMS. SEE THE LATEST FLOOD STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MAJOR WINTER STORM MAY IMPACT THE AREA THURSDAY AND THURSDAY NIGHT. THIS STORM WILL HAVE THE POTENTIAL TO PRODUCE HEAVY ACCUMULATIONS OF ICE AND SNOW TO PORTIONS OF THE OUTLOOK AREA. MORE SPECIFIC DETAILS WILL BE AVAILABLE IN LATER FORECASTS AND OUTLOOKS. ANOTHER STORM SYSTEM MAY BRING ANOTHER CHANCE FOR MEASURABLE SNOW SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF SNOWFALL AMOUNTS THIS AFTERNOON AND EVENING WOULD BE APPRECIATED.
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
A trained spotter measured 5.7 inches of snow in Princeton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143787, 143788, 143791, 143792, 143794, 143796, 143785, 143789, 143790, 143793, 143797, 143786, 143795.